MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 3.1); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22216-02C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/18/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since biopsies with skull burr hole were performed in a different path and location in the brain than anticipated and planned with the brainlab navigation involved, although according to surgeon (treating clinician): the purpose of the surgery was to only receive diagnostic samples and not to remove the lesion and/or treat the disease.The outcome of this biopsy surgery was successful as intended to receive the desired diagnostic samples.There was no direct (or increased) risk to harm a critical brain structure by the deviating initial biopsy path/location and burr hole.There was no harm or negative effect to the patient due to the deviating initial brain biopsies and the burr hole location/extension, also not due to the prolong of the surgery/anesthesia of ca.45-60min.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the initial biopsy path and location, with skull burr hole, performed with the aid of navigation deviating from the planned/intended path, shifted by ca.1.5-2cm anterior and superficial, is: an insufficient mounting/placement of the sterile navigation reference array by the user at the unsterile to sterile array exchange during patient draping, not fulfilling brainlab requirements, including checking if the reference array is securely fixated.This resulted in a different position of the sterile array during the skull opening and initial biopsy attempt in relation to the position of the unsterile array used for the patient anatomy registration to navigation.A position change of the reference array after patient registration to navigation disrupts the coordinate system established at registration, and causes a deviation between the locations of the patient image scan displayed by the navigation and the actual patient anatomy during surgery.Correction of the sterile array seating resulted in a restoration of navigation accuracy and successful biopsy.Apparently, the resulting deviation during the initial biopsy attempt between the actual anatomy location and the registered pre-operative patient image scan displayed by the navigation for instrument position visualization, was not recognized by the user with the required thorough verification of navigation accuracy after draping, and throughout the procedure before applying significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial surgery for a biopsy of enhancing symmetrical lesions, located ca.3-4cm deep in the brain lateral to the ventricles, with a size of ca.1.5x4cm, has been performed with the aid of the brainlab cranial navigation software version 3.1.One biopsy pass with 8 samples was intended.A trajectory was planned pre-operatively at the surgery on pre-operative mri scans acquired for this patient around a week before the surgery.During the procedure the surgeon: positioned the patient's head in a supine orientation in a non-brainlab head holder, and attached the reference array for navigation to the head holder.Performed the patient registration on the beforehand fused pre-op mris by acquiring surface matching registration points with the softouch registration pointer on the patient head's skin, to match the display of the navigation to the current patient anatomy.Verified the registration results to navigation, and accepted the accuracy achieved, judging it as very good, to proceed.Draped the patient including exchanging the unsterile navigation reference array to a sterile one.Checked the planned trajectory on the patient's head with navigation, and marked the intended incision location with a pen on the skin.Performed the skin incision at the marked location, and created a burr hole of ca.2cm in diameter in the skull at the incision without using navigation.Aligned the navigated varioguide to the planned trajectory, and took 8 biopsy samples with 1 pass following the planned trajectory and target through the burr hole with a navigated biopsy needle through the varioguide.Sent the biopsy samples to pathology, and when the result was returned as normal brain tissue only, re-checked the navigation accuracy with the navigated pointer and realized a deviation of over a cm.Checked the navigation / setup, and detected that the sterile navigation reference array was not properly attached in its holder arm.Re-mounted and locked the sterile array properly, verified the navigation to be accurate again now, and determined with the navigation display that the initial burr hole deviated from its intended location by ca.2cm, and the initial biopsy path and location applied had deviated shifted by ca.1.5cm anterior and superficial from the intended/planned trajectory and target.Extended the burr hole by ca.5mm, adjusted the planned trajectory in the navigation to an updated entry point fitting to the burr hole, anew aligned the navigated varioguide to the updated planned trajectory, and took further 8 biopsy samples with a new pass following the updated trajectory with a navigated biopsy needle through the varioguide.Determined the retrieved samples being diagnostic containing the desired pathological tissue, sent the samples to pathology, completed the surgery and closed the patient.A post-operative scan confirmed that the second biopsy path and location had been applied accurately to the planned/intended trajectory and target.According to the surgeon (treating clinician): the purpose of the surgery was to only receive diagnostic samples and not to remove the lesion and/or treat the disease.The outcome of this biopsy surgery was successful as intended to receive the desired diagnostic samples.There was no direct (or increased) risk to harm a critical brain structure by the deviating initial biopsy path/location and burr hole.There was no harm or negative effect to the patient due to the deviating initial brain biopsies and the burr hole location/extension, also not due to the prolong of the surgery/anesthesia of ca.45-60min.There were further no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 3.1)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key18149167
Report Number8043933-2023-00079
Device Sequence Number20486533
Product Code HAW
UDI-Device Identifier04056481132439
UDI-Public04056481132439
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22216-02C
Device Catalogue Number26650B
Device Lot NumberSW V. 3.1.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/18/2023
Initial Report FDA Received Date11/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown